Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 55, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2011, 2:04 PM MDT for Grant County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 15, 2011, 2:04 PM MDT (20:04 UTC)
- Expired
- Sep 15, 2011, 2:45 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Grant County, NM
The radar
The El Paso radar (KEPZ), 210 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
359
WUUS54 KEPZ 152004
SVREPZ
NMC017-152045-
/O.NEW.KEPZ.SV.W.0055.110915T2004Z-110915T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
204 PM MDT THU SEP 15 2011
THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...
* UNTIL 245 PM MDT
* AT 158 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES EAST OF BUCKHORN...MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAKE ROBERTS...
GILA HOT SPRINGS...
PINOS ALTOS...
GILA...
MCMILLAN CAMPGROUND...
CHERRY CREEK CAMPGROUND...
COPPERAS VISTA...
GILA RIPARIAN PRESERVE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.
&&
LAT...LON 3315 10870 3321 10829 3321 10815 3280 10814
3295 10858
TIME...MOT...LOC 2004Z 252DEG 12KT 3307 10849
$$
NOVLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:21 AM MDT, 9 hours 43 minutes earlier.
Area forecast discussion, Sep 15, 4:21 AM MDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 421 AM MDT THU SEP 15 2011 .SYNOPSIS... MOIST SOUTHWEST FLOW WITH STRONG WINDS ALOFT...WITH AN UNSTABLE AIRMASS AND COOL FRONT MOVING FROM THE EAST WILL ALL COMBINE TO CREATE SCATTERED THUNDERSTORMS TODAY AND TONIGHT. THE FRONT WILL REACH THE RIO GRANDE VALLEY BY THIS EVENING AND FROM THIS FRONT BACK EAST TO THE SACRAMENTO MOUNTAINS...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG DAMAGING WINDS. ON FRIDAY THE WEST WILL BEGIN DRYING OUT AS WEST FLOW ALOFT DEVELOPS. WE WILL STILL SEE ISOLATED THUNDERSTORMS FROM ABOUT THE RIO GRANDE VALLEY EAST...AND ONCE AGAIN OF FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE. TEMPERATURES WILL REMAIN BELOW NORMAL BOTH DAYS. BY SATURDAY AND SUNDAY THE DRIER WEST FLOW WILL PUSH MOST OF THE MOISTURE EAST OF THE AREA...ALLOWING LOTS OF SUN BACK IN AND TEMPERATURES BACK TO NORMAL. && .DISCUSSION... STILL LOOKS LIKE AN ACTIVE AND POTENTIALLY SEVERE WEATHER DAY. ALL THE INGREDIENTS FROM YESTERDAY APPEAR TO BE INTACT SO LITTLE OR NO CHANGE IN GRIDS/FORECAST FOR TODAY. STRONG SOUTHWEST FLOW ALOFT WITH WITH A 70+ KT JET OVERHEAD WILL COMBINE WITH AN UNSTABLE BUOYANT AIRMASS BELOW IT. NAM12 SHOWING MUCAPES OF 800-1500 J/KG LATE THIS AFTERNOON AND GFS CLOSE TO THOSE VALUES. BACK DOOR COOL FRONT WILL SHOULD BE NICELY TIMED COMING IN FROM THE EAST. WIND SHIFT LINE AHEAD OF THE FRONT SHOULD BE MOVING THROUGH THE EAST HALF OF THE CWA SHORTLY. THE FRONTAL POSITION LOOKS TO BE INTO THE SACS AND HUDSPETH COUNTIES THIS AFTERNOON AND THEN INTO THE RIO GRANDE VALLEY EARLY THIS EVENING. AND FINALLY BOTH GFS/NAM SHOWING STRONG JET OVERHEAD FOR GOOD STORM VENTILATION. ALSO BY THIS EVENING FAR WEST TEXAS UNDER THE RIGHT REAR QUADRANT OF THE JET FOR ADDITIONAL LIFT. EXPECT THE FRONTAL POSITION AND POINTS EAST TO ROUGHLY OUTLINE THE SEVERE THREAT...THOUGH WOULD NOT RULE OUT SOME POTENTIAL TO THE WEST. MAIN HAZARD WILL BE HAIL AS SUPER CELL DEVELOPMENT WORKING WITH WET BULB ZEROES OF AROUND 13000 FT MSL COULD PRODUCE SOME LARGE HAIL. WIND POTENTIAL ALSO A THREAT WITH 55-65 MPH GUSTS POSSIBLE. THOUGH PW'S REMAIN AROUND 1.1 INCH OR LESS AND STORM MOVEMENT SPEED SHOULD BE DECENT...THE HEAVY RAINFALL FROM SOME STORMS COULD CAUSE SOME FLOODING PROBLEMS. FRIDAY INTO THE WEEKEND...A DRYING TREND WILL BEGIN AS THE UPPER LOW OVER NORTHERN ARIZONA FINALLY LIFTS OFF NORTH AND EAST OF NEW MEXICO AND BRINGS A DRIER WEST FLOW IN. THUNDERSTORM COVERAGE SHOULD DIMINISH TO MOSTLY ISOLATED ON FRIDAY...THOUGH EAST OF THE RIO GRANDE VALLEY MORE STORMS ARE POSSIBLE AND SOME SEVERE POTENTIAL STILL EXISTS THERE. BY SATURDAY AND SUNDAY MOST OF THE MOISTURE SHOULD BE FLUSHED OUT TO THE EAST...WITH A RETURN OF MOSTLY CLEAR SKIES AND TEMPERATURES WARMING BACK TO NORMAL. MONDAY THROUGH WEDNESDAY...UPPER HIGH OVER NORTHERN MEXICO AND EAST PACIFIC HIGH REFORM OVER THE BAJA AND INTER MOUNTAIN WEST...GIVING US A DRY NORTHWEST FLOW. BUT GFS CONTINUES TO BLIP SOME MOUNTAIN QPF OUT EACH DAY AS SOME MOISTURE SEEPS BACK IN FROM THE EAST AND DISTURBANCES MOVE DOWN IN THE UPPER FLOW. WILL PUT LOW MOUNTAIN POPS IN FOR EACH OF THESE DAYS. && .AVIATION...VALID 15/12Z-16/12Z. TIL 16Z E OF A LINE FROM LORDSBURG TO SILVER CITY...SCT/BKN120 LAYERS 250 WITH ISOLD -TSRA/-SHRA BKN080CB TOPS 320....VFR TO THE WEST. THESE CONDITIONS BRIEFLY ENDING AFT 16Z. DVLPG AFT 18Z FROM THE RIO GRANDE VALLEY EAST...SCATTERED -TSRA BKN090CB TOPS 500. ISOLD 1SM OR LESS +TSRA WITH CIGS AOB 020. SOME OF THESE STORMS COULD BE ACCOMPANIED BY HAIL OF 1 INCH OR GREATER...AND WIND GUSTS OF 55-65 KTS. THESE CONDITIONS WILL SLOWLY SPREAD WEST...THOUGH MORE ISOLATED AND NOT QUITE AS STRONG. && .FIRE DISCUSSION... MOIST SUBTROPICAL SOUTHWEST FLOW WILL CONTINUE AHEAD OF A TROUGH OF LOW PRESSURE OVER THE WESTERN UNITED STATES. STRONG FLOW ALOFT WITH DISTURBANCES WILL COMBINE WITH A PRETTY UNSTABLE AIRMASS AND A COOL FRONT PUSHING IN FROM THE EAST...TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THE THUNDERSTORMS FROM THE RIO GRANDE VALLEY EAST COULD PRODUCE LARGE HAIL AND VERY STRONG GUSTY WINDS...ALONG WITH HEAVY RAINFALL. FRIDAY WILL SEE LESS ACTIVITY WITH MOSTLY ISOLATED THUNDERSTORMS BUT THE THREAT OF SEVERE THUNDERSTORMS MAY PERSIST FROM EL PASO EAST. TEMPERATURES WILL REMAIN BELOW NORMAL TODAY AND FRIDAY WITH MIN RH'S AROUND 25-32% LOWLANDS AND 50-60% MOUNTAINS. ON SATURDAY AND SUNDAY THE FLOW ALOFT BECOMES MORE WEST AND DRIER. SKIES SHOULD REMAIN MOSTLY CLEAR WITH TEMPERATURES WARMING TO NORMAL. MIN RH'S FOR BOTH DAYS WILL DECREASE TO 20-25% LOWLANDS AND 35-45% MOUNTAINS. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 85 63 87 66 89 / 30 40 20 10 0 SIERRA BLANCA TX 79 57 85 62 86 / 40 40 20 20 10 LAS CRUCES 84 60 85 63 88 / 30 40 20 10 0 ALAMOGORDO 80 56 84 60 84 / 40 40 20 20 10 CLOUDCROFT 60 42 62 43 65 / 40 50 20 20 20 TRUTH OR CONSEQUENCES 81 58 82 59 86 / 30 30 10 10 0 SILVER CITY 76 52 76 54 78 / 30 30 10 10 0 DEMING 85 60 84 61 86 / 30 30 10 10 0 LORDSBURG 86 61 85 62 86 / 30 20 10 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 17 HEFNER
Hazardous weather outlook, Sep 15, 11:32 AM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1132 AM MDT THU SEP 15 2011 NMZ022>025-030>032-TXZ055-056-161745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1132 AM MDT THU SEP 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE SYSTEM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY. .SPOTTER INFORMATION STATEMENT... IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Sep 15, 12:55 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1255 PM MDT THU SEP 15 2011 NMZ022-023-151945- SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 1255 PM MDT THU SEP 15 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 145 PM MDT... AT 1246 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF TRUTH OR CONSEQUENCES...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... INTERSTATE 25... CUTTER... CHISE... LAS PALOMAS... ENGLE... PLACITAS... WILLIAMSBURG... ELEPHANT BUTTE... CUCHILLO... ALAMOSA CANYON... ROCK HOUSE... NORTH MONTICELLO POINT... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
Special weather statement, Sep 15, 1:49 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 149 PM MDT THU SEP 15 2011 NMZ022-023-152030- SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM- 149 PM MDT THU SEP 15 2011 ...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA AND NORTHERN GRANT COUNTIES THROUGH 230 PM MDT... AT 141 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF WINSTON...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... TRUTH OR CONSEQUENCES... HILLSBORO... CABALLO... SILVER CITY... SAN LORENZO... LAKE ROBERTS... GILA HOT SPRINGS... BUCKHORN... CUTTER... CHISE... IRON CREEK CAMPGROUND... ROCKY CANYON CAMPGROUND... BLACK CANYON CAMPGROUNDS... SAPILLO CAMPGROUND... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NOVLAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:23 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 52 min |
| Sep 15, 1:11 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 34 min |
| Sep 15, 2:41 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 49 min |
| Sep 15, 3:16 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 44 min |
| Sep 15, 3:29 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 46 min |
| Sep 15, 3:46 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo, Luna | 44 min |
| Sep 15, 3:56 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 49 min |
| Sep 15, 4:08 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 52 min |
| Sep 15, 4:26 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Sep 15, 4:26 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 64 min |
| Sep 15, 4:33 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 57 min |
| Sep 15, 5:00 PM MDT | Tornado Warning | EPZ | Luna | 60 min |
| Sep 15, 5:05 PM MDT | Areal Flood Advisory | EPZ | Sierra | 115 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.